Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Comments Comments
  • Glossary Glossary
  • PDF PDF

Managing Gut Symptoms


HIV
& You

What Causes Gut Problems?

Tip To reduce your risk of gut-related symptoms, do your best to take your meds exactly as prescribed. For instance, if your meds were meant to be taken with a light snack or a high-fat meal, be sure to do so.

HIV MEDICATIONS
While HIV medications have changed the epidemic in terms of actual lives saved, they are also believed to be the cause of most gut problems in HIV-positive people. Gut problems affect many people taking HIV meds, but they often get better after the first few weeks or months of treatment. Since the first month on treatment is so critical, working closely with your HIV care team is important to minimize any discomfort you are feeling and help ensure that you miss as few doses of meds as possible. Your physician may suggest diet changes, over-the-counter medicines or prescription medications. If an HIV med is found to be the culprit, she or he may decide to switch it for another one that may be "friendlier" to your gut.

OTHER MEDICATIONS OR SUPPLEMENTS
Medications that are used to treat conditions other than HIV can also cause gut problems. For instance, you may be taking medications such as antibiotics or antifungal drugs to ward off certain infections. These medications can upset the chemical balance in your stomach, potentially causing nausea, diarrhea or other problems. Also, some vitamins or supplements, such as vitamin C, can make diarrhea more likely.

HIV
HIV itself has been known to cause many gut problems. A condition known as malabsorption can occur, which means that your gut is not able to properly absorb and process food and nutrients. This may result in loose stools, gas, bloating, increased sensitivity to certain foods (such as milk products, spicy foods and caffeine) and malnutrition.



Figuring out what is causing your gut problems can be tricky. Is it an HIV medication? Is it HIV itself? Is it your diet? Is it a parasite? Is it psychological? Is it a little bit of everything-- or something else?

Gut symptoms that could signify serious health problems

There are a few rare, but serious, side effects from HIV medications that may have gutrelated symptoms -- such as pancreatitis (associated with Videx) and lactic acidosis (associated with Retrovir, Videx and Zerit).

The symptoms of pancreatitis, an inflammation of the pancreas, include nausea, vomiting and stomach or back pain.

The symptoms of lactic acidosis, a buildup of the chemical lactic acid in the body, include persistent nausea, vomiting and abdominal pain.


But typically, HIV's role is indirect. Because HIV targets your immune system, if HIV meds aren't taken properly, that may put you at risk for certain infections, which can cause nausea, diarrhea and other symptoms. So taking meds and keeping your HIV viral load at undetectable levels may be among the best ways to improve gut function.

DIET
A regular, balanced diet is important in maintaining a normal-functioning gut. Food is a common reason for GI distress.

PSYCHOLOGICAL TRIGGERS
For some people, a traumatic incident -- like learning their HIV status -- or depression and stress, which are fairly common in people living with HIV, may have a dramatic physical impact on their GI system. These psychological stressors can cause a complete loss of appetite, or leave you feeling ill and nauseated. Typically, these problems subside, but some people have ongoing mental health issues and could benefit from counseling and other mental health support.

OTHER HEALTH ISSUES
Other diseases -- such as gastritis (an inflammation of the stomach lining), irritable bowel syndrome, inflammatory bowel disease, ulcers, diabetes and certain cancers -- can cause gut problems. Advanced HIV disease (when your CD4 count is below 200) can also make you more likely to have parasites or other germs that may cause gut problems.





Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


Related Stories

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
HIV & You: Managing Gut Symptoms
More on Gastrointestinal Problems and HIV


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBody.com. It is a part of the publication HIV & You: Managing Gut Symptoms.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement